Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 9, NWS Norman, OK

April 28, 1993Beckham County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 28, 1993, 6:34 PM CDT for Beckham County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 28, 1993, 6:34 PM CDT (23:34 UTC)
Expired
Apr 28, 1993, 7:00 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:40 PM CDTTornado F0Retrop, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1993-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1993-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 282338 COR
TOROKC
OKC009-290000-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
634 PM CDT WED APR 28 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHEAST BECKHAM

INCLUDING THE FOLLOWING LOCATIONS
     CARTER

AT 634 PM CDT RADAR INDICATED A DEVELOPING TORNADO 5 MILES SOUTHEAST OF
CARTER.

THE TORNADO WAS MOVING SOUTHEAST AT 10 TO 15 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.  DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS.  LEAVE YOUR CAR AND GO
TO A STRONG BUILDING.  IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHWESTERN
OKLAHOMA UNTIL 000AM CDT AND A SEVERE THUNDERSTORM WATCH
REMANINS IN EFFECT FOR CENTRAL AND WESTERN OKLAHOMA AND NORTHERN
TEXAS UNTIL 000AM CDT.

LAT...LON 3512  9939 3516  9958 3529  9953 3529  9938

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:42 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 28, 3:42 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
345 PM CDT WED APR 28 1993

OUTFLO FM PREV CONVECTION HAS MADE FNT/INVERTED TROF DIFFICULT TO FIND
THIS AFTN...IN ANY CASE EXPECT THIS FEATURE...WHICH IS NOW SOMEWHERE
ACRS NRN OK TO WORK SWD AND BE IN THE XTRM SERN PTN OF THE FA BY THU
AFTN. MOISTURE STILL STREAMING NWD ATTM AND FNT WL NOT MOV AS FAST AS
MOST OF THE PROGS SHOW...THUS HIGH POPS FOR TONIGHT AND SPCLY FOR THE S
ON THU. FOR FRI WL CONFINE MENTION OF PCPN TO XTRM SERN ZONES. FPC AND
FWC TEMPS IN GOOD AGREEMENT AND WL BE FOLLOWED CLOSELY...THO GUID MINS
FOR TNGT LIKELY TOO LOW. PAYNE COUNTY HAS RCVD SOME SUBSTANTIAL RAINFALL
TDA...BUT FOR THE SHORT RANGE PCPN HAS NOT MOVD EWD FM THE STILLWATER
AREA...RAINFALL TOTALS MUST BE WATCHED CLOSELY IN PAYNE COUNTY
SHOULD ADDNL PCPN MOVE IN THIS EVE.

OKC 56/68/52/72 7631  GAG 55/65/49/72 4321  PNC 54/65/51/70 7421
SPS 60/72/55/75 5742

.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, Apr 28, 1:35 PM CDT, 4 hours 59 minutes before
OKC119-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
135 PM CDT WED APR 28 1993

...A RAPID RISE IS EXPECTED ON STILLWATER CREEK EARLY THIS AFTERNOON...

RUNOFF FROM HEAVY RAINFALL THIS MORNING OVER WESTERN PAYNE COUNTY IN THE
VICINITY OF CARL BLACKWELL DAM WILL MOVE DOWN STILLWATER CREEK AND
SHOULD APPROACH THE CITY OF STILLWATER THIS AFTERNOON. A RAPID RISE ON
STILLWATER CREEK TO NEAR BANKFULL IS LIKELY IN THE SOUTHERN AND WESTERN
PARTS OF STILLWATER NEAR THE WASHINGTON STREET CROSSING BY MID
AFTERNOON.

ADDITIONAL RAINFALL IS LIKELY OVER THE STILLWATER CREEK DRAINAGE BASIN
DURING THE AFTERNOON. THE RAINFALL THIS MORNING HAS SATURATED THE
GROUND OVER THE UPPER PORTION OF THE STILLWATER CREEK DRAINAGE BASIN...
AND MUCH OF THE ADDITIONAL RAINFALL WILL RUN OFF QUICKLY. ADDITIONAL
HEAVY RAINFALL WILL RESULT IN HIGHER WATER LEVELS IN STILLWATER CREEK
AND POSSIBLE FLOODING IN SOUTHERN AND WESTERN PORTIONS OF STILLWATER.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES AND POSSIBLE
WARNINGS. PERSONS WITH PROPERTY NEAR STILLWATER CREEK SHOULD BE PREPARED
TO TAKE QUICK ACTION IF HEAVY RAINFALL DEVELOPS OVER WESTERN PAYNE
COUNTY.
Special weather statement, Apr 28, 1:37 PM CDT, 4 hours 57 minutes before
OKC119-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
135 PM CDT WED APR 28 1993

...A RAPID RISE IS EXPECTED ON STILLWATER CREEK EARLY THIS AFTERNOON...

RUNOFF FROM HEAVY RAINFALL THIS MORNING OVER WESTERN PAYNE COUNTY IN THE
VICINITY OF CARL BLACKWELL DAM WILL MOVE DOWN STILLWATER CREEK AND
SHOULD APPROACH THE CITY OF STILLWATER THIS AFTERNOON. A RAPID RISE ON
STILLWATER CREEK TO NEAR BANKFULL IS LIKELY IN THE SOUTHERN AND WESTERN
PARTS OF STILLWATER NEAR THE WASHINGTON STREET CROSSING BY MID
AFTERNOON.

ADDITIONAL RAINFALL IS LIKELY OVER THE STILLWATER CREEK DRAINAGE BASIN
DURING THE AFTERNOON. THE RAINFALL THIS MORNING HAS SATURATED THE
GROUND OVER THE UPPER PORTION OF THE STILLWATER CREEK DRAINAGE BASIN...
AND MUCH OF THE ADDITIONAL RAINFALL WILL RUN OFF QUICKLY. ADDITIONAL
HEAVY RAINFALL WILL RESULT IN HIGHER WATER LEVELS IN STILLWATER CREEK
AND POSSIBLE FLOODING IN SOUTHERN AND WESTERN PORTIONS OF STILLWATER.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES AND POSSIBLE
WARNINGS. PERSONS WITH PROPERTY NEAR STILLWATER CREEK SHOULD BE PREPARED
TO TAKE QUICK ACTION IF HEAVY RAINFALL DEVELOPS OVER WESTERN PAYNE
COUNTY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:32 PM CDTSevere Thunderstorm WarningOUNCotton43 min
Apr 28, 4:58 PM CDTSevere Thunderstorm WarningOUNJackson17 min
Apr 28, 5:36 PM CDTSevere Thunderstorm WarningOUNJackson39 min
Apr 28, 6:00 PM CDTSevere Thunderstorm WarningOUNBeckham45 min
Apr 28, 6:14 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
Apr 28, 6:47 PM CDTTornado WarningOUNGreer, Kiowa, Washita43 min
Apr 28, 6:50 PM CDTTornado WarningOUNTillman40 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.